Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 14, NWS Bismarck, ND

June 3, 2019Bottineau County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 3, 2019, 3:59 PM CDT for Bottineau County, North Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 2019, 3:59 PM CDT (20:59 UTC)
Expired
Jun 3, 2019, 4:45 PM CDT
In force
46 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Bottineau County, ND

The radar

The Minot AFB radar (KMBX), 44 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2019-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2019-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1380 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:26 PM CDT, 33 minutes earlier.

Area forecast discussion, Jun 3, 3:26 PM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
326 PM CDT Mon Jun 3 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 222 PM CDT Mon Jun 3 2019

Convection initiating along/near the warm frontal boundary in
northwest North Dakota at this time (230 PM CDT), and CAM models
seem to have a reasonable handle on the short term features with
convective elements across the northwest and north central
initially. Current trends suggest convection will continue across
western North Dakota in the vicinity of the warm front, but with
weak shear expect short lived cells.

The HREF 4-hr Max Updraft Helicity features short tracks across
the southwest, where a marginal threat exists. Feel this is still
the best location for getting a few reports of large hail later
this afternoon and evening.

On Tuesday, the cold front will move through the region leaving
the best cape east of the region. CAM models are fairly
consistent in regenerating convection east of the region.

.LONG TERM...(Tuesday night through Monday)
Issued at 222 PM CDT Mon Jun 3 2019

The extended forecast will be initially warm as an h500 ridge
remains over the Northern Plains Wednesday and Thursday. The
weekend begins to look more active as an h500 low over the
northwest US moves inland, then north into Canada by Sunday and
Monday. Highs will be in the 80s Wednesday through Friday then in
the 70s over the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1231 PM CDT Mon Jun 3 2019

A trough of low pressure across southern Canada will be the focus
for widely scattered thunderstorms as it moves east through teh
region. VFR is expected. Timing of the thunderstorms is too
uncertain to include in TAFS, but convection should occur mainly
between 22-06z

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
LONG TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Jun 3, 3:31 PM CDT, 28 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
331 PM CDT Mon Jun 3 2019

NDZ001>005-009>013-017>023-025-035>037-046>048-050-051-042045-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-
Dickey-
331 PM CDT Mon Jun 3 2019 /231 PM MDT Mon Jun 3 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected over the western half of
North Dakota this afternoon and early evening. A few of these
storms could be strong to severe with the main threats being
large hail up to quarter size and damaging winds up to 60 mph. The
risk of a few severe thunderstorms is greatest through 9 PM CDT,
or 8 PM MDT.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Chances of thunderstorms exist from Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NDZ031>034-040>045-042045-
Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-
331 PM CDT Mon Jun 3 2019 /231 PM MDT Mon Jun 3 2019/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The Storm Prediction center has forecast a marginal risk of severe
storms across southwestern and south central North Dakota.

Scattered thunderstorms are expected over the western half of
North Dakota this afternoon and early evening. A few of these
storms could be strong to severe with the main threats being
large hail up to quarter size and damaging winds up to 60 mph. The
risk of a few severe thunderstorms is greatest through 9 PM CDT,
or 8 PM MDT.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Chances of thunderstorms exist from Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

waa

In the hours before

Local storm report, Jun 3, 10:10 AM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1010 AM CDT MON JUN 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             4 SW MEDORA             46.87N 103.58W
06/02/2019  E1.75 INCH       BILLINGS           ND   TRAINED SPOTTER

            DELAYED REPORT. SPOTTER REPORTED THAT HIS
            DAUGHTER ONE MILE TO HIS SOUTH ESTIMATED
            HAIL UP TO GOLF BALL SIZE WITH POSSIBLE ROOF
            DAMAGE. TIME ESTIMATED BY RADAR.

&&

ZH
Local storm report, Jun 3, 10:53 AM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1053 AM CDT MON JUN 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             2 E RHAME               46.24N 103.61W
06/02/2019  M1.25 INCH       BOWMAN             ND   COCORAHS

            DELAYED REPORT. COCORAHS REPORT OF HALF
            DOLLAR SIZE HAIL THAT LAST 10 MINUTES AND
            DENTED CARS. TIME ESTIMATED FROM RADAR.

&&

ZH
Special weather statement, Jun 3, 2:07 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Bismarck ND
207 PM CDT Mon Jun 3 2019

NDZ009-017-031945-
McKenzie ND-Williams ND-
207 PM CDT Mon Jun 3 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MCKENZIE AND
SOUTHWESTERN WILLIAMS COUNTIES UNTIL 245 PM CDT/145 PM MDT/...

At 207 PM CDT/107 PM MDT/, a strong thunderstorm was located near
Fort Union Trading Post, or 16 miles north of Sidney, moving east at
10 mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
East Fairview, Fort Union Trading Post, Trenton, Cartwright and Fort
Buford State Historical Site.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4808 10404 4816 10385 4787 10375 4785 10404
TIME...MOT...LOC 1907Z 253DEG 8KT 4795 10408

HARGROVE
Special weather statement, Jun 3, 2:41 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Bismarck ND
241 PM CDT Mon Jun 3 2019

NDZ004-032015-
Bottineau ND-
241 PM CDT Mon Jun 3 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BOTTINEAU COUNTY
UNTIL 315 PM CDT...

At 241 PM CDT, a strong thunderstorm was located near Souris, or 15
miles northwest of Bottineau, moving east at 25 mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Souris, Lake Metigoshe State Park, Carbury and Roth.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4891 10028 4886 10081 4900 10085 4900 10032
TIME...MOT...LOC 1941Z 255DEG 21KT 4895 10072

MJONES

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:00 PM CDTSevere Thunderstorm WarningBISSlope17 min
Jun 2, 7:11 PM CDTSevere Thunderstorm WarningBISSlope49 min
Jun 2, 8:07 PM CDTSpecial Weather StatementBISBowman38 min
Jun 2, 8:25 PM CDTSevere Thunderstorm WarningBISBowman50 min
Jun 3, 2:07 PM CDTSpecial Weather StatementBISMcKenzie38 min
Jun 3, 2:41 PM CDTSpecial Weather StatementBISBottineau34 min
Jun 3, 2:45 PM CDTSevere Thunderstorm WarningBISBottineau30 min
Jun 3, 3:18 PM CDTSevere Thunderstorm WarningBISBottineau42 min
Jun 3, 5:31 PM CDTSpecial Weather StatementBISMountrail44 min
Jun 3, 5:57 PM CDTSpecial Weather StatementBISBurke48 min
Jun 3, 6:09 PM CDTSevere Thunderstorm WarningBISMountrail51 min
Jun 3, 6:36 PM CDTSpecial Weather StatementBISBillings39 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.